Philadelphia Health Officials Warn of Deadly Scourge of Fentanyl Abuse
CBS Philly (con't)
Affordable Care Act Updates: CBSPhilly.com/ACA
Health News & Information: CBSPhilly.com/Health
Get Breaking News First
By John Ostapkovich
PHILADELPHIA (CBS) — There’s a new warning today about the danger of abusing fentanyl, a powerful painkiller often mixed with heroin — with deadly results.
According to those in the addiction-fighting business, fentanyl is about 50 times as powerful as heroin but without the euphoric rush.
Mix them, and, sometimes (about 28 times in the city so far this year), they turn off the brain’s breathing center.
“Because fentanyl is a very potent, very strong painkiller, the effects of the medication when shot up are going to be stronger but much, much more dangerous,” says Dr. Matthew Hurford, chief medical officer of the city’s Department of Behavioral Health and Intellectual Disability Services. “And we are seeing the tragic results of that: people are dying.”
Hurford (at left in photo) asks friends and family to keep an eye on those on painkillers, especially anyone trying to kick a drug habit, and seek help if there’s a crisis.
Roland Lamb, director of the Office of Addiction Services, says that legitimate fentanyl is always in a patch and difficult to extract from it:
“What’s in the bag is not a patch. What’s in the bag is fentanyl that’s coming in another form. Our concern is, where is it coming from? Because how this is getting into these bags of heroin is becoming a greater concern to us.”
Lamb (at right in photo) says the concern is that another crest in fentanyl deaths is building, like in 2006 when illicit fentanyl killed 269 Philadelphians, before the DEA shut down a drug gang’s manufacturing plant in Mexico.